Study shows correlation between free samples and higher prescription costs
WASHINGTON According to a new survey from the Agency for Healthcare Research and Quality, patients who receive free drug samples from their doctors often end up having significantly higher out-of-pocket costs for their prescription medications than people who don’t receive the samples.
Researchers found that on average, patients who received free samples spent about $166 in out-of-pocket costs on prescription drugs in the six months before receiving the samples, $244 for the six months in which thy received samples, and $212 for the six months following receipt of the free drugs, the study found. On the other hand, patients who did not get a free sample spent about $178 on prescription drugs over six months.
“This is a curious finding because one would think, intuitively, that if you receive a free sample, one’s out-of-pocket prescription cost would be lower, not higher,” said lead researcher G. Caleb Alexander, an assistant professor of medicine at the University of Chicago Medical Center.
There are several possible explanations for the finding, Alexander said. One is that patients who receive free samples may be sicker than patients who don’t get samples.
“The second possibility is that patients who receive free samples may go on to receive and fill prescriptions for the very same medicine that were initially begun as free samples,” Alexander said. “We know that drugs that are available as free samples are those that are being widely marketed and promoted, and these drugs are more expensive than their older, less promoted counterparts.”
Doctors looking for alternatives to having their patients pay for these high-cost drugs often offer them generic equivalents or prescribe more than a one-month supply of the drug to reduce the co-payments.
Health Canada issues a health advisory for Carbamazephine
TORONTO An advisory of serious skin reactions has been announced by Health Canada in relation to the drug Carbamazephine, also known as Tegretol in Canadian markets.
According to published reports, Carabamazephine is said to have potentially fatal reactions especially for patients of Asian ancestry. According to Health Canada, all patients that are now considering taking the drug should consult with their doctors about taking a genetic test to determine if they have the specific marker that can cause a lethal reaction from the medicine.
Carbamazephine is indicated for patients who are suffering from epilepsy, mania, bipolar disorder and trigeminal neuralgia, a facial condition.
The advisory states that “Serious and sometimes fatal skin reactions known as Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis have been known to occur very rarely with carbamazepine. While all patients treated with carbamazepine are at risk of these skin reactions, the risk is approximately 10 times higher in Asian countries than in Western countries.”
Health Canada also advises that anyone experiencing reactions to the medication such as a rash, red skin, blistering of the lips, eyes or mouth and/or peeling skin and fever must immediately consult with a doctor. The advisory also strongly urges that those who are not experiencing any problems should not halt their medications based on the advisory until a doctor is contacted.
China strengthens safety regulations due to contamination in Heparin
SHANGHAI, China Baxter international has recalled all batches of Heparin, prompting China’s top drug safety agency to order its local bureaus to increase supervision over the manufacturing of the blood-thinning drug, according to the New York Times.
The use of heparin has resulted in about 19 deaths and hundreds of allergic reactions in America, and in Germany, Heparin, provided from another Chinese manufacturer, has also experienced a reported 80 accounts of allergic reactions.
According to the Times, China is the largest supplier of Heparin, and the Food and Drug Administration last week reported that active ingredients from Baxter’s Chinese supplier, Changzhou SPL, were contaminated with a cheaper version of Heparin.
China’s drug agency, the State Food and Drug Administration, has ordered that producers of the active ingredients of Heparin must get their raw materials from registered suppliers, and has strengthened the checks that the raw materials are safe and efficient. Investigations are still continuing on whether the fake material, which was identified as oversulfated chondoitin sulfate, caused the allergic reactions in patients.
The Times also reported that the FDA has ordered that all the imports of Heparin be inspected for contamination. It seems likely that the active ingredient would be contaminated, as much of the production of Heparin occurs in small factories and homes that are unlicensed and unregulated.
Based on the Chinese agency’s order, organizations involved in the health and drug industry are being pushed to create a system to be able to trace back to the raw materials used in order to prevent future health issues.